Alert archive / Wyoming / Red Flag Warnings in 2017

Red Flag Warning 6, NWS Riverton, WY

August 26, 2017Fremont County, Natrona County, Wyoming

NWS Riverton, WY issued this red flag warning at Aug 26, 2017, 8:47 AM MDT for Fremont County, Natrona County, Wyoming. It took effect at Aug 26, 2017, 1:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 2017, 8:47 AM MDT (14:47 UTC)
In effect from
Aug 26, 2017, 1:00 PM MDT
Expired
Aug 26, 2017, 7:00 PM MDT
In force
6 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 62 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 2.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2017-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2017-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2665 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

541 
WWUS85 KRIW 261447
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
847 AM MDT Sat Aug 26 2017

WYZ280-270100-
/O.NEW.KRIW.FW.W.0001.170826T1900Z-170827T0100Z/
Natrona County/Casper BLM-
847 AM MDT Sat Aug 26 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM MDT
THIS EVENING...

The National Weather Service in Riverton has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 7 PM MDT
this evening.

* IMPACTS: Low Humidities...Hot Temperatures...Strong Gusty 
  Winds...and Wind Shift with a Cold Front will create conditions
  favorable for erratic fire behavior. 

* AFFECTED AREA: 
  In Central WY...Fire Weather Zone 280.

* COUNTIES AFFECTED: 
  In Central WY...Natrona.

* COLD FRONT: A cold front will pass south through the area from
  6 pm mdt to 7 pm mdt.

* WIND: West to southwest 15 to 20 mph with gusts up to 30 mph
        shifting to toe north from 6 pm mdt to 7 pm mdt.

* HUMIDITY: as low as 11 percent.

* TEMPERATURES: In the upper 80s to low 90s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ283-270100-
/O.NEW.KRIW.FW.W.0001.170826T1900Z-170827T0100Z/
Upper Wind River Basin/Wind River Basin-
847 AM MDT Sat Aug 26 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM MDT
THIS EVENING...

The National Weather Service in Riverton has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 7 PM MDT
this evening.

* IMPACTS: Low Humidities...Hot Temperatures...Strong Gusty 
  Winds...and Wind Shift with a Cold Front will create erratic 
  fire behavior and new fire starts. 

* AFFECTED AREA: 
  In Central WY...Fire Weather Zone 283.

* COUNTIES AFFECTED: 
  In Central WY...Fremont.

* COLD FRONT: A cold front will pass south through the area from
  6 pm mdt to 7 pm mdt.

* WIND: West to Northwest 15 to 20 mph with gusts up to 30 mph
        shifting to the north from 6 pm mdt to 7 pm mdt.

* HUMIDITY: as low as 11 percent.

* TEMPERATURES: In the upper 80s to lower 90s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
2 follow-up statements
806 
WWUS85 KRIW 262046
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
246 PM MDT Sat Aug 26 2017

WYZ280-270100-
/O.CON.KRIW.FW.W.0001.000000T0000Z-170827T0100Z/
Natrona County/Casper BLM-
246 PM MDT Sat Aug 26 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...

* IMPACTS: Low Humidities...Hot Temperatures...Strong Gusty 
  Winds...and Wind Shift with a Cold Front will create conditions
  favorable for erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
  In Central WY...Fire Weather Zone 280.

* COUNTIES AFFECTED: 
  In Central WY...Natrona.

* COLD FRONT: A cold front will pass south through the area from 
  4 pm mdt to 7 pm mdt with a wind shift to the north.

* WIND: Northwest 20 to 25 mph with gusts up to 35 mph shifting
        to the north.

* HUMIDITY: as low as 10 percent.

* TEMPERATURES: In the upper 80s to lower 90s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ283-270100-
/O.CON.KRIW.FW.W.0001.000000T0000Z-170827T0100Z/
Upper Wind River Basin/Wind River Basin-
246 PM MDT Sat Aug 26 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...

* IMPACTS: Low Humidities...Hot Temperatures...Strong Gusty 
  Winds...and Wind Shift with a Cold Front will create conditions
  favorable for erratic fire behavior and new fire starts. 
 
* AFFECTED AREA: 
  In Central WY...Fire Weather Zone 283.

* COUNTIES AFFECTED: 
  In Central WY...Fremont.

* COLD FRONT: A cold front will pass south through the area from 
  4 pm mdt to 7 pm mdt with a wind shift to the north.

* WIND: Northwest 20 to 25 mph with gusts up to 35 mph shifting
        to the north.

* HUMIDITY: as low as 10 percent.

* TEMPERATURES: In the upper 80s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
333 
WWUS85 KRIW 270106
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
706 PM MDT Sat Aug 26 2017

WYZ280-283-270215-
/O.EXP.KRIW.FW.W.0001.000000T0000Z-170827T0100Z/
Natrona County/Casper BLM-Upper Wind River Basin/Wind River Basin-
706 PM MDT Sat Aug 26 2017

...RED FLAG WARNING HAS EXPIRED...

A cold front had moved through the area early this evening with
winds generally diminishing behind the front and relative humidity
rising above critical thresholds.

$$

http://weather.gov/riverton

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Aug 26, 2:17 AM MDT, 6 hours 30 minutes earlier.

Area forecast discussion, Aug 26, 2:17 AM MDT, 6 hours 30 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
217 AM MDT Sat Aug 26 2017

.SHORT TERM...(Today through Monday night)
Issued at 210 AM MDT Sat Aug 26 2017

...Transition to Warm Dry Period Begins This Forecast...

...Elevated Fire Weather Conditions Today...

Imagery shows complex upper level pattern with (now) rather flat
flow across the CONUS with large trof over the nern states, Bermuda
High intruding under the trof all the way across the srn
CONUS...only interrupted by Hurricane Harvey in the Gulf. Upstream
west, embedded shortwave trof moving through the PAC NW with a broad
closed low well to the west of California. SFC has general low
pressure across the wrn CONUS with a weak meso-high intruding across
wrn WY, weak SFC trof over ern WY and a weak front located to the
nw, stretching from wrn MT to nrn California. A few showers and
isolated thunder from Johnson County into ern WY.

Today, the  relatively flat upper level flow transitions to
nwrly...with a dry SFC front moving south through the region east of
the Divide and across southern WY with high pressure building into
the region. Monsoonal flow will be held/diverted well south of the
FA with weak low to mid flow aloft over and east of the Desert SW
point south or southeast toward Harvey. As the FA drains of moisture
with much more deep stability in place, only a couple of mainly
mountain showers/storms will be possible perhaps over or near the
Uinta Mountains. Sunday will be a repeat of today but with even
smaller chances (if that's possible) for precipitation to occur
anywhere in the CWA. Elevated fire weather concerns will be noted
for both days mainly due to very dry conditions at the SFC. Winds
will remain seasonal today...with a few mixed out afternoon gusts 15
to 25 kts in the mountains above 8000 feet and across southern to
central Wyoming in the usual places ahead of a weak frontal passage.
Near/brief Red Flag conditions possible across ern Sweetwater, srn
Fremont and most of Natrona counties this afternoon. SPS for these
locations reflect concern. Sunday will see less wind in general
behind the front. Monday, some weak moisture return is possible
across sern WY, perhaps into parts of central or northern WY, as low
pressure develops over swrn WY and high pressure drifts into/over
the Central Plains. This may be just enough with some weak upslope
conditions to get a shower/weak storm going over the Needles or
Bighorn Mountains...but probably not.

.LONG TERM...(Tuesday through Friday)
Issued at 210 AM MDT Sat Aug 26 2017

Strong upper ridge that expands into early next week is showing
some signs of weakening around the middle of next week which will
allow some energy from the eastern Pacific to work across the
area. In addition, the gradual swd shrinkage of the upper high
will allow a little monsoonal mid level moisture to start edging
around the high and into wrn WY Tuesday and Wednesday. A little
more each day will try and work off the foothills into the nearby
Wind River Basin and Cody Foothills by late afternoon early early
evening with some gusty outflow winds. Potential stronger
shortwave could move across on Thursday with a better chance of
showers and thunderstorms, especially over and near the mountains
along with a few degrees of cooling. Until then it'll continue
quite warm/hot with 80s and some 90s east of the divide and upper
70s to mid 80s west. Mountains overall will be in the 60s and 70s.
System moves off to the east for a dry Friday and Saturday period
with Saturday likely becoming quite warm/hot again as ridge tries
to build back in.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 210 AM MDT Sat Aug 26 2017

VFR conditions will prevail through the period.  A large wildfire
near Rexburg, ID may bring smoke into KJAC; KJAC TAF currently 6SM
FU Saturday morning, with uncertainty on whether smoke plume will
move into the Jackson Valley, which could reduce visibility into
MVFR range.  Surface high pressure will build across Montana on
Saturday with a northerly surface wind 10-15 knots prevailing across
much of central Wyoming during the day.  KRKS should have a wind
shift from the NE shortly after 06z Sunday.

&&

.FIRE WEATHER...
Issued AT 210 AM MDT Sat Aug 26 2017

...Elevated Fire Weather Conditions Today Across Portions of
Southern and Central Wyoming...

Fuels at critical levels for most of the low elevation forecast
zones in addition to mountain zones below 8500 feet. (Please see the
Fire Weather Forecast product for more information). Widespread
warming and drying conditions expected this weekend. High
temperatures today mainly in the mid 80s to lower 90s across the
lower elevations...mid 60s to mid 70s in the mountains. Minimum RH
values will drop into the lower/mid teens to lower 20s across the
lower elevations and foothills...25 to 35 percent in the mountains.
Afternoon mixed out winds ahead of a weak surface front today will
give occasional wind gusts 15 to 25 mph...elevating fire weather
concerns from Sweetwater County to the northeast across Natrona
County. Mainly dry across the entire forecast area today and Sunday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Braun
LONG TERM...Skrbac
AVIATION...Meunier
FIRE WEATHER...Braun
Hazardous weather outlook, Aug 26, 2:20 AM MDT, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
220 AM MDT Sat Aug 26 2017

WYZ001>020-022>030-271200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
220 AM MDT Sat Aug 26 2017

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Elevated fire weather conditions for portions of southern and central
Wyoming today due to very dry conditions.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Tuesday and Wednesday...A slight chance of late day thunderstorms
in and near the mountains.

Thursday...A chance of mainly afternoon and evening thunderstorms.
Most numerous in the mountains.

.SPOTTER INFORMATION STATEMENT...

No hazardous weather is expected at this time.

Team Riverton

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 6:43 PM MDTSpecial Weather StatementRIWFremont32 min

Nearby

Red Flag Warnings in Wyoming, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.